Iowa, 2007

Tornadoes and Flash Flooding in Iowa, May 5 to 6, 2007

May 5 to 6, 2007 · NWS OAX · 21 events in 8 counties and zones

A warm front that was along the Kansas and Nebraska border early Saturday morning May 5th, lifted north during the day bringing widespread heavy rain and severe weather, including tornadoes, to eastern Nebraska and southwest Iowa. The warm front was part of a large upper level system that brought several days of severe weather and flooding to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front that was along the Kansas and Nebraska border early Saturday morning May 5th, lifted north during the day bringing widespread heavy rain and severe weather, including tornadoes, to eastern Nebraska and southwest Iowa. The warm front was part of a large upper level system that brought several days of severe weather and flooding to the region.

Heavy rain and flooding was reported with some of the activity Saturday morning, along with isolated severe thunderstorm reports. However, during the afternoon the severe weather became more widespread over northeast Nebraska where supercells spawned several tornadoes. At this time, thunderstorms, some severe with heavy rain, produced flash flooding over parts of southeast Nebraska. By evening much of the severe weather, including supercell producing tornadoes, shifted into southwest Iowa, although isolated severe thunderstorms persisted over parts of eastern Nebraska until after midnight CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 1:49 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 5, 1:49 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
249 AM CDT SAT MAY 5 2007

.DISCUSSION...
SEVERE WEATHER AND HEAVY RAIN POTENTIAL OVER THE NEXT COUPLE OF DAYS
ARE THE PRIMARY FORECAST CONCERNS.

STRONG THUNDERSTORMS OVER KANSAS AND SOUTH CENTRAL NEBRASKA HAVE HAD
A HARD TIME SPREADING EAST INTO EASTERN NEBRASKA WITH CONVECTIVE
INHIBITION TOUGH TO BREAK. SOME STORMS HAD FINALLY FIRED IN
NORTHEAST KANSAS AND TRACKED ACROSS THE BORDER INTO SOUTHEAST
NEBRASKA...AND PERSISTENT SUPERCELL STORM WAS APPROACHING WESTERN
CWA AS OF 230 AM. EXPECT THIS HIT AND MISS ACTIVITY TO PERSIST PAST
SUNRISE...BUT SHOULD DECREASE IN INTENSITY WITH DIURNAL COUPLING OF
LOW LEVEL JET.

FOCUS WILL THEN TURN WEST AGAIN THIS AFTERNOON AND TONIGHT. STRONG
JET SEGMENTS CONTINUE TO EJECT NORTHEAST FROM BASE OF UPPER TROUGH
NOW APPROACHING THE FOUR CORNERS REGION...PROVIDING DYNAMIC SUPPORT
FOR CONVECTION ACROSS THE PLAINS. SURFACE TROUGH THAT WAS ROLLING
EAST LAST EVENING HAD STALLED OVER CENTRAL NEBRASKA AFTER
MIDNIGHT...AND WILL BRIDGE FARTHER WEST THIS AFTERNOON AS SURFACE
LOW FORMS OVER SOUTHWEST SOUTH DAKOTA. A WARM FRONT IS ALSO FORECAST
TO EXTEND FROM THAT LOW SOUTHEAST THROUGH EASTERN NEBRASKA DURING
MAX HEATING...BUT THIS MORNINGS CONVECTION MAY DISRUPT THAT SCENARIO
A BIT. STILL EXPECT STORMS TO FIRE ALONG TROUGH OUT WEST DURING THE
AFTERNOON...AND ALSO ALONG WARM FRONT BY LATE AFTERNOON AND EVENING.
SURGE OF HIGH THETA-E AIR IN WARM SECTOR WILL IMPINGE ON WARM FRONT
OVER EASTERN NEBRASKA...AND MODELS SUGGEST CAPES OVER 3000 J/KG
SURGING INTO SOUTHEAST NEBRASKA BY 00Z...WITH BULK SHEAR OVER 50KTS.
EXPECT SUPERCELL STORMS TO FIRE IN WARM SECTOR OF NORTHEAST KANSAS
OR SOUTHEAST NEBRASKA AND ROLL NORTHEAST OVER WARM FRONT WHERE LOW
LEVEL HELICITY WILL BE MAXIMIZED...SUGGESTING SOME TORNADIC THREAT
DURING THE EVENING.

THE THREAT FOR CONVECTION WILL CONTINUE PAST MIDNIGHT...THEN ANOTHER
ROUND SHOULD FIRE SUNDAY AS SURFACE BOUNDARY SLOWLY DRIFTS TOWARD
THE AREA. SEVER PARAMETERS SHOULD NOT CHANGE MUCH SUNDAY
AFTERNOON...JUST THE EXACT LOCATION OF BOUNDARIES AND QUALITY OF
ATMOSPHERE THAT CAN BE ACHIEVED DURING MAX HEATING WILL HAVE TO BE
WORKED OUT. EXPECT SEVERE POTENTIAL WILL BE GREATEST OVER SOUTHEAST
NEBRASKA. HEAVY RAIN WILL ALSO BE A CONCERN WHEN SURFACE TROUGH
FINALLY MAKES A PUSH INTO EASTERN NEBRASKA SUNDAY NIGHT. JUICY AIR
WILL STILL BE IN PLACE AND TRAINING OF ECHOES LIKELY. WILL HAVE TO
MONITOR FOR POTENTIAL FLOODING AT THIS TIME.

NAM AND GFS BOTH CONTINUE TO SHOW THUNDERSTORMS MOVING EAST OF THE
CWA MONDAY MORNING...WITH A BREAK IN THE ACTION THROUGH TUESDAY.
HAVE TRIMMED POPS A BIT GIVEN SOME CONSISTENCY OVER SEVERAL MODEL
RUNS OF ABOVE SCENARIO. ECMWF IS STILL BRINGING ANOTHER SHORTWAVE
INTO THE PLAINS WEDNESDAY...SO BETTER CHANCES RETURN THEN.

TEMPERATURES TODAY AND SUNDAY WILL DEPEND ON AMOUNT OF SUNSHINE
REALIZED...BUT MOST AREAS SHOULD APPROACH 80 TODAY THEN COOL INTO
THE 70S SUNDAY. TEMPERATURES FOR MONDAY AND BEYOND SHOULD BE MORE
SEASONAL...AND NOT MANY CHANGES WERE MADE TO THE GOING FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN
Hazardous weather outlook, May 5, 4:29 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 AM CDT SAT MAY 5 2007

NEZ011-012-016>018-030>033-042>044-050-051-065-066-078-088>090-092-
051700-
ANTELOPE-BOONE-BUTLER-CEDAR-COLFAX-CUMING-DODGE-GAGE-JEFFERSON-
JOHNSON-KNOX-LANCASTER-MADISON-PAWNEE-PIERCE-PLATTE-SALINE-SAUNDERS-
SEWARD-STANTON-WAYNE-
529 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 AM.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING AS STORMS
IN CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS MOVE NORTHEAST. SOME OF
THE STRONGER STORMS COULD PRODUCE 1 INCH HAIL AND GUSTY WINDS.

MORE SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING.  A VERY MOIST ATMOSPHERE...A WARM FRONT STRETCHING
NORTHWEST TO SOUTHEAST ACROSS THE AREA...AND STRONG MID LEVEL
WINDS...WILL COMBINE TO TRIGGER STRONG THUNDERSTORMS IN EASTERN
NEBRASKA BY LATE AFTERNOON OR EARLY EVENING. LARGE HAIL WILL BE
POSSIBLE WITH ANY OF THE THUNDERSTORMS...AND A FEW TORNADOES COULD
FORM GIVEN EXPECTED STRONG WIND SHEAR IN THE LOW LEVELS OF THE
ATMOSPHERE.

THE STORMS WILL MOVE NORTH OR NORTHEAST THROUGH THE EVENING...WITH
THE THREAT OF SEVERE STORMS LINGERING PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH AT LEAST MONDAY
MORNING. SEVERE THUNDERSTORMS WITH LARGE HAIL OR TORNADOES WILL
AGAIN BE POSSIBLE ON SUNDAY OR SUNDAY EVENING...WITH HEAVY RAIN
PRODUCING LOCALIZED FLOODING POSSIBLE SUNDAY NIGHT.

AND THERE IS AT LEAST A SLIGHT CHANCE FOR MORE THUNDERSTORMS AT
JUST ABOUT ANY TIME THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING...HOWEVER SPOTTERS
WILL LIKELY BE NEEDED LATE THIS AFTERNOON OR EVENING.

IAZ043-055-056-069-079-080-090-091-NEZ015-034-045-052-053-067-068-
091-093-051700-
BURT-CASS-DOUGLAS-FREMONT IA-HARRISON IA-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-POTTAWATTAMIE IA-RICHARDSON-SARPY-
SHELBY IA-THURSTON-WASHINGTON-
529 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OFF AND ON THIS
MORNING. BUT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL AND POSSIBLY TORNADOES LATE THIS AFTERNOON AND EVENING.
THE COMBINATION OF A VERY MOIST ATMOSPHERE...STRONG MID LEVEL
WINDS...AND A WARM FRONT STRETCHING NORTHWEST TO SOUTHEAST ACROSS
THE AREA...WILL HELP TO TRIGGER STRONG THUNDERSTORMS BY LATE
AFTERNOON OR EARLY EVENING IN EASTERN NEBRASKA. THOSE STORMS WILL
TRACK NORTH OR NORTHEAST...REACHING SOUTHWEST IOWA DURING THE
EVENING. THE THREAT FOR HAIL PRODUCING STORMS WILL CONTINUE PAST
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH AT LEAST MONDAY
MORNING. SEVERE THUNDERSTORMS WITH LARGE HAIL OR TORNADOES WILL
AGAIN BE POSSIBLE ON SUNDAY OR SUNDAY EVENING...WITH HEAVY RAIN
PRODUCING LOCALIZED FLOODING POSSIBLE SUNDAY NIGHT.

AND THERE IS AT LEAST A SLIGHT CHANCE FOR MORE THUNDERSTORMS AT
JUST ABOUT ANY TIME THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

DERGAN

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 tornado, 3 heavy rain, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Shelby

When
May 5, 5:27 AM CST to May 6, 5:27 AM CST
Where
Shelby County, 1.69 mi ESE of Irwin
Reported by
COOP Observer
Coordinates
41.791, -95.170

The cooperative observer near Irwin reported a 24 hour rainfall amount of 4.55 inches.

Heavy Rain, Harrison

When
May 5, 9:40 AM CST to 10:03 AM CST
Where
Harrison County, 0.69 mi S of Mondamin
Reported by
Public
Coordinates
41.710, -96.020

The public reported some minor flooding due to 1.7 inches of rain that fell in 20 minutes.

Hail, Monona

When
May 5, 9:57 AM CST
Where
Monona County, 1.48 mi SSW of Rodney
Measured
0.75 in hail
Reported by
Public
Coordinates
42.200, -95.990

Hail, Fremont

When
May 5, 5:45 PM CST
Where
Fremont County, 1.05 mi W of Thurman
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.820, -95.750

Tornado, Mills

When
May 5, 6:09 PM CST to 6:16 PM CST
Where
Mills County, 5 mi S of Glenwood to 1 mi S of Glenwood
Rating
EF0
Path length
4 mi
Path width
80 yd
Reported by
Trained Spotter
Coordinates
40.978, -95.770

A tornado tracked south of Glenwood for about 4 miles according to storm spotters that followed it. The tornado remained in open fields, and did little if any apparent damage.

Heavy Rain, Mills

When
May 5, 6:30 PM CST to May 6, 12:52 AM CST
Where
Mills County, 1.56 mi E of Glenwood
Reported by
COOP Observer
Coordinates
41.050, -95.740

The cooperative observer in Glenwood measured 3.7 inches of rain from 730 pm until a little after midnight cdt.

Tornado, Fremont

When
May 5, 6:50 PM CST to 7:09 PM CST
Where
Fremont County, 2 mi NE of Farragut to 2 mi NE of Imogene
Rating
EF1
Path length
11.26 mi
Path width
200 yd
Continued into
Mills, Ia (OAX)
Reported by
Trained Spotter
Coordinates
40.740, -95.443

The tornado damaged or destroyed trees in its nearly 12 mile path along with some grain bins, sheds and barns. The tornado crossed into extreme southeast Mills county near Highway 59 northeast of Imogene before lifting about a half mile into that county. Most of the damage was done in Fremont county.

Hail, Harrison

When
May 5, 7:00 PM CST
Where
Harrison County, 2.95 mi NNW of River Sioux
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.839, -96.072

Tornado, Mills

When
May 5, 7:09 PM CST to 7:11 PM CST
Where
Mills County, 4 mi SE of Strahan to 3.5 mi SE of Strahan
Rating
EF0
Path length
0.5 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.909, -95.466

This tornado continued from Fremont county where it blew down grain bins, sheds and barns and destroyed trees. The track in Mills county was about 1/2 mile long and most of the damage was done in Fremont county. The tornado crossed into Mills county near Highway 59 northeast of Imogene.

Hail, Monona

When
May 5, 7:20 PM CST
Where
Monona County, 4 mi N of Blencoe
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.988, -96.080

Tornado, Montgomery

When
May 5, 7:40 PM CST to 7:46 PM CST
Where
Montgomery County, 5 mi WNW of Red Oak to 9 mi NW of Red Oak
Rating
EF2
Path length
4.78 mi
Path width
400 yd
Continued into
Pottawattamie, Ia (OAX)
Reported by
Fire Department/Rescue
Coordinates
41.048, -95.319

This tornado tore the roof off of a house, destroyed a barn, downed trees and power poles and tossed cars into a field. Most of the damage was in Montgomery county, east of Henderson (which is in Mills county). The tornado crossed into Pottawattamie county about 4 miles southeast of Macedonia. The total path length was around 11.5 miles.

Thunderstorm Wind, Monona

When
May 5, 7:45 PM CST
Where
Monona County, 0.51 mi E of Onawa
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
42.030, -96.090

Thunderstorm wind gusts estimated at over 60 mph caused roof damage to a business by displacing large air-conditioning units. The winds also blew the roof canopy off of a truck stop into cars in a parking lot.

Tornado, Pottawattamie

When
May 5, 7:46 PM CST to 7:52 PM CST
Where
Pottawattamie County, 4 mi SE of Macedonia to 5.5 mi NE of Macedonia
Rating
EF2
Path length
6.8 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
41.159, -95.376

This tornado crossed into Pottawattamie county from Montgomery county about 4 miles southeast of Macedonia. The total path length was around 11.5 miles. Although over half of it was in Pottawattamie county, most of the damage was done in Montgomery county where a roof was torn off of a house, barns were destroyed and cars were tossed into a field.

Tornado, Pottawattamie

When
May 5, 8:00 PM CST to 8:06 PM CST
Where
Pottawattamie County, 1 mi SE of Oakland to 3.5 mi NE of Oakland
Rating
EF1
Path length
3.64 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
41.310, -95.386

This tornado damaged trees and destroyed barns and sheds in its path. Some power poles were also downed.

Hail, Pottawattamie

When
May 5, 8:09 PM CST
Where
Pottawattamie County, 7.31 mi E of Oakland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.310, -95.260

Flash Flood, Monona

When
May 5, 8:15 PM CST to 11:15 PM CST
Where
Monona County, 0.51 mi E of Onawa
Cause
Heavy Rain
Property damage
$1.4 million
Reported by
Law Enforcement
Coordinates
42.030, -96.090

Rainfall of 3 to 4 inches produce flash flooding of streets in Onawa. Other creeks across the county flooded county roads causing road, bridge and levee damage.

Hail, Pottawattamie

When
May 5, 9:22 PM CST
Where
Pottawattamie County, 0.1 mi NNW of Council Bluffs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.271, -95.871

Flash Flood, Harrison

When
May 5, 10:28 PM CST to May 6, 4:30 AM CST
Where
Harrison County, 0.69 mi S of Missouri Vly
Cause
Dam / Levee Break
Property damage
$15 million
Reported by
Law Enforcement
Coordinates
41.560, -95.900

Rainfall of 5 inches fell across the Missouri Valley area Saturday May 5th prompting the levee along Willow Creek to eventually fail causing substantial flash flooding in and around the Missouri Valley area. |Initally flash flooding was observed due to the heavy rain Saturday evening the 5th near Highway 30 and county road 66. The levee failure caused more substantial flash flooding early Sunday the 6th with many residents barely able to escape the rising flood waters. The area most affected was the southwest part of town, which sat below the bluffs where most of the town is located. At least 77 homes and 6 businesses were flooded and declared an almost complete loss. Many vehicles were also flooded or severely damaged. Interstate 29 was closed for a while near town, along with Highway 30 and other local roads. The high water continued in the area well into the following week. It was estimated that road repair alone would cost several million dollars. Although homes in the higher sections of town escaped flood waters from the levee break, many sustained damage due to flooded basements, mudslides or basement walls caving in. The flooding prompted schools to be closed on Monday May 7th.

Hail, Page

When
May 6, 12:58 AM CST
Where
Page County, 4 mi SE of Shambaugh
Measured
1 in hail
Reported by
Public
Coordinates
40.609, -94.976

Tornado, Montgomery

When
May 6, 1:21 AM CST to 1:31 AM CST
Where
Montgomery County, 4.25 mi SW of Stanton to 3.25 mi ENE of Stanton
Rating
EF1
Path length
7.36 mi
Path width
300 yd
Reported by
Law Enforcement
Coordinates
40.937, -95.177

A tornado that was on the ground for nearly 8 miles caused damage to farm outbuildings and trees along its path.

Flash Flood, Mills

When
May 6, 2:00 AM CST to 4:00 AM CST
Where
Mills County, Glenwood
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Newspaper
Coordinates
41.050, -95.770

Rainfall of 3 to 4 inches fell across the Glenwood area which caused Keg Creek to flash flood across parts of town. The flooding prompted emergency management crews to go door-to-door to alert residents about the impending flood, although no mandatory evacuations were required. Flooding along Keg Creek, other small creeks across the county and the West Nishnabotna River caused over 2 million dollars worth of damage to roads and bridges and for debris removal.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20279, 20269, 20263, 20264, 21947, 20278, 20271, 20265, 20274, 20266, 20272, 20273, 20275, 20276, 20267, 20260, 20268, 20262, 20277, 36642, 20308.